Immune thrombocytopenic purpura (ITP) is a condition associated with an unusual, unexplained, and sometimes very severe reduction in the level of platelets in the blood. Its association with Graves’ disease, though documented, is not very common and can easily be missed or misdiagnosed, leading to excessive bleeding and mortality. Treatment with steroids and anti-thyroid medications has been shown to be beneficial in correcting thrombocytopenia in these patients, although the response is varied. We report on a patient with Graves’ disease who presents with ITP.
The patient is a 37-year-old Ghanaian female who presented to our hospital’s emergency department with a complaint of palpitations, difficulty breathing, easy fatigue, and headaches. She had been referred from a peripheral hospital as a case of thrombocytopenia, severe anemia, and anterior neck swelling. She was diagnosed with Graves’ disease 2 years ago, became euthyroid in the course of treatment, but defaulted. On further examination and investigation, she was diagnosed with immune thrombocytopenic purpura and was also found to have elevated free T3, T4 and suppressed TSH. She also had high thyroid autoantibodies. She was initially started on oral prednisolone but there was no stabilisation of platelets until methimazole was introduced, which improved and normalised her platelet count.
The association of Graves’ disease with immune thrombocytopenic purpura, though documented, is uncommon and very few cases have been reported thus far. There has not been any reported cases in Ghana or sub-Saharan Africa and hence, clinicians should be aware of this association when investigating for ITP and should consider graves’ disease as a possible cause. From this study, we observed that there was no improvement in platelet count following the use of corticosteroid therapy until methimazole was started.